Alert archive / Wyoming / Special Weather Statements in 2017

Special Weather Statement, NWS Riverton, WY

August 12, 2017

NWS Riverton, WY issued this special weather statement at Aug 12, 2017, 4:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:21 PM MDT (22:21 UTC)
Expired
Aug 12, 2017, 5:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS85 KRIW 122221
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
421 PM MDT SAT AUG 12 2017
 
WYZ017>019-122300-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
421 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Hidden Valley to 6 miles
northeast of Sand Draw to 8 miles southeast of Hudson. Movement was
southeast at 40 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible 
with these storms.

Strong thunderstorms will be near...
  Sand Draw around 425 PM MDT. 
  Sweetwater Station around 455 PM MDT. 
  Jeffrey City and Ice Slough around 500 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 10751 4235 10758 4230 10801 4283 10859
      4284 10812 4307 10807
TIME...MOT...LOC 2220Z 320DEG 34KT 4296 10804 4280 10807 4281 10847 

$$

Braun

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:22 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 12, 2:22 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
222 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 216 PM MDT Sat Aug 12 2017

A series of cool low pressure troughs moving across the Pacific
Northwest, the Northern Rockies and Southern Canada will converge
with warmer moist southwest flow on the west side of a flat high
pressure ridge over the Desert Southwest and Great Basin, over
Wyoming.  This will keep clouds and scattered showers with
isolated to scattered thunderstorms over the area through Sunday.
Precipitation will be greatest over the mountains.  This will keep
temperatures depressed and relative humidity elevated.  With low
level north to east flow winds will be rather light outside of
thunderstorms which may produce strong erratic wind gusts.
Sunday night through Tuesday, west to southwest flow aloft will
move over the area with warming and drying Monday night and Tuesday.
Showers and thunderstorms will be possible with decreasing coverage.
Areas of west to southwest winds will spread from west to east
and become gusty.

.LONG TERM...(Tuesday night through Saturday)
Issued at 216 PM MDT Sat Aug 12 2017

Tuesday night and Wednesday the Pacific low pressure trough will
pass through the area with scattered showers and thunderstorms.
winds will be gusty.  Thursday northwest flow aloft will return
to the area.  drying is expected at this time with much less
convection expected through Saturday.  Temperatures will cool
Thursday and slowly rise into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 216 PM MDT Sat Aug 12 2017

Isolated to widely scattered thunderstorms continue to develop
and move east southeast at 25 to 30 mph along and west of the
Divide...just starting to enter portions of central Wyoming this
afternoon. Brief heavy rain, small hail, wind gusts from 20 to 35
kts with some fleeting low VFR cigs will all be possible at times
through the rest of the afternoon.

Otherwise, VFR conditions to prevail through the forecast period.
VCTS at all TAF sites through 02z this evening. Additionally,
outflow boundaries from this convective activity east of the
divide...particularly across Fremont and Natrona counties will cause
erratic gusty winds for brief periods through 02z this evening.
Later, isolated showers with a thunderstorm or two will re-occur 08z-
18z Sunday morning vcnty KJAC, KBPI, KPNA and KRKS...then 12z-18z
Sunday morning for KCOD. After 19z Sunday afternoon, most sites have
vcnty thunder in the forecast as another upper level disturbance
moves across the region.

Note: The LND TAF has been NILed as of 00Z/Sat. ASOS observations
have not been available for a week, and there is no estimated time
of return of service. With the runway being under construction
through the end of October and no observations, the TAF will be
NILed until further notice.

&&

.FIRE WEATHER...
Issued AT 216 PM MDT Sat Aug 12 2017

A series of cool low pressure troughs moving across the Pacific
Northwest, the Northern Rockies and Southern Canada will converge
with warmer moist southwest flow on the west side of a flat high
pressure ridge over the Desert Southwest and Great Basin, over
Wyoming.  This will keep clouds and scattered showers with
isolated to scattered thunderstorms over the area through Sunday.
Precipitation will be greatest over the mountains.  This will keep
temperatures depressed and relative humidity elevated.  With low
level north to east flow winds will be rather light outside of
thunderstorms which may produce strong erratic wind gusts.
Sunday night through Tuesday, west to southwest flow aloft will
move over the area with warming and drying Monday night and Tuesday.
Showers and thunderstorms will be possible with decreasing coverage.
Areas of west to southwest winds will spread from west to east
and become gusty.  Mixing heights and transport winds will combine
for generally very good to excellent smoke dispersal from  late
morning through early evening each day.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Braun
FIRE WEATHER...Baker
Hazardous weather outlook, Aug 12, 3:20 AM MDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
320 AM MDT Sat Aug 12 2017

WYZ001>020-022>030-131100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
320 AM MDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday...Isolated to locally scattered
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, Aug 12, 2:19 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
219 PM MDT Sat Aug 12 2017

WYZ012>020-022>030-130000-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jackson, Dubois, Riverton, Shoshoni,
Lander, Jeffrey City, Casper, Afton, Alpine, Star Valley Ranch,
Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
219 PM MDT Sat Aug 12 2017

Isolated showers and thunderstorms this afternoon along and west
of the Divide will continue to move east southeast at around 30
mph eventually into portions of the central Wyoming basins.
Thunderstorm coverage will increase to widely scattered this
afternoon with the main threat being gusty outflow winds 25 to 40
mph, brief heavy rain and small hail. This activity will continue
through the early evening.

WYZ008>011-130000-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
219 PM MDT Sat Aug 12 2017

Isolated thunderstorms this afternoon over the Bighorn Mountains
will develop and move southeast at around 30 mph into portions of
Johnson County. The main threat from these storms will be gusty
outflow winds 25 to 40 mph, brief heavy rain and small hail. This
activity will continue through the early evening.

WYZ001>007-130000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, and Worland
219 PM MDT Sat Aug 12 2017

Isolated showers and thunderstorms this afternoon across
northwest Wyoming...including the Cody foothills and adjacent Big
Horn Basin...will continue to develop over the mountains and move
southeast at around 30 mph eventually into portions of the
northern Wyoming basins. The main threat from these storms will
be gusty outflow winds 25 to 40 mph, brief heavy rain and small
hail. This activity will continue through the early evening.
Special weather statement, Aug 12, 2:38 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
238 PM MDT SAT AUG 12 2017

WYZ007-016-017-122130-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-
238 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 330 PM MDT...

At 235 PM MDT, Doppler radar was tracking thunderstorms along and
west of a line extending from 13 miles west of Boysen State Park
Headquarters to Pavillion to near Diversion Dam Rest Area. Movement
was east at 25 mph.

Pea to dime size hail and winds of 25 to 45 mph will be possible
along and well ahead of these storms.

Strong thunderstorms will be near...
  Ocean Lake around 250 PM MDT.
  Boysen State Park Headquarters around 310 PM MDT.
  Pavillion around 325 PM MDT.
  Kinnear and Hidden Valley around 330 PM MDT.

LAT...LON 4345 10780 4313 10820 4309 10874 4328 10917
      4327 10875 4351 10842
TIME...MOT...LOC 2035Z 280DEG 20KT 4346 10843 4326 10869 4329 10907

Braun
Special weather statement, Aug 12, 2:59 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
259 PM MDT SAT AUG 12 2017

WYZ007-017-018-122200-
Owl Creek and Bridger Mountains-Wind River Basin-Lander Foothills-
259 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
400 PM MDT...

At 258 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 14 miles west of Boysen State Park Headquarters to
Ocean Lake to Winkleman Dome. Movement was southeast at 35 mph.

Pea to dime size hail and winds of 25 to 45 mph will be possible
along and ahead of these storms.

Strong thunderstorms will be near...
  Riverton around 320 PM MDT.
  Shoshoni, Hudson and Hidden Valley around 335 PM MDT.
  Arapahoe around 340 PM MDT.

LAT...LON 4287 10796 4276 10850 4312 10904 4322 10861
      4349 10847 4333 10775
TIME...MOT...LOC 2058Z 306DEG 31KT 4341 10846 4320 10857 4313 10891

Braun
Special weather statement, Aug 12, 3:39 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
339 PM MDT SAT AUG 12 2017

WYZ017-019-122245-
Wind River Basin-Green Mountains and Rattlesnake Range-
339 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
445 PM MDT...

At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hidden Valley to Riverton to near
Arapahoe. Movement was southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sand Draw around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4306 10767 4278 10786 4270 10818 4300 10862
      4307 10843 4315 10828
TIME...MOT...LOC 2138Z 303DEG 21KT 4312 10826 4304 10837 4301 10852

Braun
Special weather statement, Aug 12, 4:14 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
414 PM MDT SAT AUG 12 2017

WYZ023-024-122300-
Star Valley-Salt River and Wyoming Ranges-
414 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking isolated thunderstorms
along a line extending from near Freedom to near Henry. Movement was
east at 20 mph.

Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.

Thunderstorms will be near...  Thayne, Star Valley Ranch and Stewart
Peak around 435 PM MDT.   Meadow Creek Guard Station around 500 PM
MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4303 11104 4308 11096 4306 11049 4305 11049
      4268 11104
TIME...MOT...LOC 2213Z 291DEG 18KT 4306 11110 4283 11147

Braun
Special weather statement, Aug 12, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT SAT AUG 12 2017

WYZ017>019-122300-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
421 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 420 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Hidden Valley to 6 miles
northeast of Sand Draw to 8 miles southeast of Hudson. Movement was
southeast at 40 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.

Strong thunderstorms will be near...
  Sand Draw around 425 PM MDT.
  Sweetwater Station around 455 PM MDT.
  Jeffrey City and Ice Slough around 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 10751 4235 10758 4230 10801 4283 10859
      4284 10812 4307 10807
TIME...MOT...LOC 2220Z 320DEG 34KT 4296 10804 4280 10807 4281 10847

Braun

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:24 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 11, 9:00 PM MDTSpecial Weather StatementRIWNatrona30 min
Aug 12, 2:38 PM MDTSpecial Weather StatementRIWFremont52 min
Aug 12, 2:59 PM MDTSpecial Weather StatementRIWFremont61 min
Aug 12, 3:39 PM MDTSpecial Weather StatementRIWFremont66 min
Aug 12, 4:14 PM MDTSpecial Weather StatementRIW46 min
Aug 12, 4:45 PM MDTSpecial Weather StatementRIW45 min
Aug 12, 4:50 PM MDTSpecial Weather StatementRIW25 min

Nearby

Special Weather Statements in Wyoming, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.